Computational existence proofs for spherical t-designs

Xiaojun Chen, Andreas Frommer, Bruno Lang

Research output: Journal article publicationJournal articleAcademic researchpeer-review

38 Citations (Scopus)


Spherical t-designs provide quadrature rules for the sphere which are exact for polynomials up to degree t. In this paper, we propose a computational algorithm based on interval arithmetic which, for given t, upon successful completion will have proved the existence of a t-design with (t + 1)2 nodes on the unit sphere S2 ⊂ ℝ3 and will have computed narrow interval enclosures which are known to contain these nodes with mathematical certainty. Since there is no theoretical result which proves the existence of a t-design with (t + 1)2 nodes for arbitrary t, our method contributes to the theory because it was tested successfully for t = 1, 2, . . ., 100. The t-design is usually not unique; our method aims at finding a well-conditioned one. The method relies on computing an interval enclosure for the zero of a highly nonlinear system of dimension (t + 1)2. We therefore develop several special approaches which allow us to use interval arithmetic efficiently in this particular situation. The computations were all done using the MATLAB toolbox INTLAB.
Original languageEnglish
Pages (from-to)289-305
Number of pages17
JournalNumerische Mathematik
Issue number2
Publication statusPublished - 1 Jan 2011

ASJC Scopus subject areas

  • Computational Mathematics
  • Applied Mathematics


Dive into the research topics of 'Computational existence proofs for spherical t-designs'. Together they form a unique fingerprint.

Cite this